Texas, 2004

Damaging Wind in Texas, August 28, 2004

August 28, 2004 · NWS LCH · 1 event in 1 county or zone

A tree fell on a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A tree fell on a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 28, 8:42 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 8:42 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
942 AM CDT SAT AUG 28 2004

.DISCUSSION...REGIONAL RADAR IMAGE THIS MORNING SHOWS MCS REMNANTS
ACROSS NORTHERN TEXAS MOVING SOUTHEAST. SATELLITE IMAGES INDICATE
WEAKENING ALONG THE SOUTHEASTERN PART OF THIS ACTIVITY. CLOSER TO
HOME...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
COASTAL WATERS NEAR THE SOUTHEAST TEXAS COAST AND CONTINUE OVER THE
COASTAL WATERS SOUTH OF ATCHAFALAYA AND VERMILION BAYS. MOISTURE HAS
INCREASED OVER THE PAST 24 HOURS WITH PWS OF AROUND 2 INCHES THIS
MORNING...UP FROM 1.7 YESTERDAY MORNING. EXPECT TO SEE A BIT MORE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY...ESPECIALLY AS
OUTFLOW FROM THE MCS MAKES ITS WAY INTO OUR NORTHWESTERN ZONES LATER
THIS AFTERNOON. CURRENT FORECAST APPEARS TO BE ON TRACK...NO NEED
TO UPDATE AT THIS TIME.

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...
U/L TROUGH RUNS FROM THE WESTERN DAKOTAS THROUGH CO AND INTO
EXTREME WESTERN TX. COLD FRONT IS LOCATED IN WEST CNTRL OK THROUGH
THE PANHANDLE OF TX WITH AN MCS IN CNTRL OK AND EXTREME NORTHERN TX.
RELATIVELY CLEAR SKIES AND LIGHT WINDS OVER SE TX AND SOUTHERN LA.

&&

.SHORT TERM...
MODELS STILL REMAIN CONSISTENT WITH FRONT MVG THROUGH THE AREA AND
OFFSHORE BUT DIFFER ON TIMING. META INDICATES FRONT PUSHING OFFSHORE
EARLY ON SUN WHEREAS THE GFS MOVES IT THROUGH LATER IN THE DAY.
THEREFORE...THE BIGGEST FCST CHALLENGE IS TIMING OF THE FRONT AND HOW
FAR OFFSHORE IT WILL GET BEFORE STALLING. WITH DEEP MOISTURE IN PLACE
TODAY...WILL GO WITH HIGH END CHANCE POPS MAINLY FOR THE AFTN TIME
FRAME. EVEN WITH INCREASED CLOUDS TDY TEMPS SHOULD STILL GET INTO THE
LWR 90S AND THIS WILL AID IN MORE SHRA AND TSRA DVLPMT THAN WEVE
SEEN THE PAST FEW DAYS. WILL CONTINUE CHANCE POPS TNGT AS FRONT MOVES
DOWN INTO NORTH AND EVENTUALLY CNTRL LA. POPS BUMPED UP TO LIKELY ON
SUNDAY AS FRONT SLOWLY MOVES TOWARDS THE COAST AND OFFSHORE. WITH
LIGHT WINDS ALOFT...COULD SEE SOME HEAVY RAIN IN ISOLD LOCATIONS.

&&

.LONG TERM...
FRONT SHOULD STALL IN THE OFFSHORE WATERS MONDAY AND HIGH MOISTURE
VALUES WILL MOST LIKELY CONTINUE THROUGH THE WEEK. WILL KEEP CHANCE
POPS IN THE FCST FOR THE SOUTHERN ZONES AND SLGT CHANCE NORTH WITH
SLIGHTLY DRIER AIR. IF THE FRONT DOES MAKE IT FAR ENOUGH OFFSHORE ON
MONDAY...WE MAY SEE DECREASED POPS FOR TUES AND WED...BUT NOT ENOUGH
CONFIDENCE IN THIS RIGHT NOW TO REMOVE POPS ENTIRELY. TEMPS WILL BE
A FEW DEGREES BELOW AVERAGE FOR THE FIRST HALF OF THE WEEK...BUT
BACK UP TO AROUND NORMAL BY THURS/FRI TIME FRAME.

&&

.TROPICAL...
HURRICANE FRANCES IS STILL PRETTY FAR OUT IN THE ATLANTIC AND MVG NW.
IT IS FCST TO SHIFT TO A MORE W-NW MVMNT TODAY AT A SPEED OF AROUND
15 MPH. WITH THIS PATH AND SPEED...IT WILL MOVE TOWARDS THE NE
CARIBBEAN EARLY IN THE WEEK AND INTO THE BAHAMAS BY LATE WEEK. IT IS
FCST TO REMAIN A MAJOR HURRICANE THROUGHOUT THE NEXT FIVE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH 91 74 89 72 / 50 40 60 30
BPT 91 73 89 72 / 50 40 60 30
AEX 92 73 89 69 / 60 40 60 20
LFT 92 74 89 72 / 50 40 60 30
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

MCNATT/24
Hazardous weather outlook, Aug 28, 4:00 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
291030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CDT SAT AUG 28 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH HIGH
MOISTURE VALUES AND AFTERNOON HIGHS IN THE LOWER 90S. WHILE THERE
MAY BE SOME ISOLATED AREAS OF HEAVY RAINFALL...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK FRONT WILL MOVE INTO CENTRAL LOUISIANA EARLY SUNDAY AND
SLOWLY MOVE TOWARDS THE COAST THROUGHOUT THE DAY. NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY SUNDAY AND WILL
LINGER NEAR THE COAST FOR THE FIRST PART OF THE WEEK AS THE FRONT
STALLS OFFSHORE.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MCNATT

The radar

The Lake Charles radar (KLCH), 77 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 28, 11:49 AM CST
Where
Orange County, Vidor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
30.117, -94.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417841.